Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 68, NWS San Angelo, TX

April 28, 2021Callahan County, Coleman County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 28, 2021, 3:52 PM CDT for Callahan County, Coleman County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2021, 3:52 PM CDT (20:52 UTC)
Expired
Apr 28, 2021, 4:30 PM CDT
In force
38 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Callahan County, TX, Coleman County, TX

The radar

The Dyess AFB radar (KDYX), 48 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 1:57 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
394 m²/s²
Significant tornado parameter
1.7
Supercell composite
12.5

Open this sounding in Storm Lab

The text

As transmitted.

124 
WUUS54 KSJT 282052
SVRSJT
TXC059-083-282130-
/O.NEW.KSJT.SV.W.0068.210428T2052Z-210428T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
352 PM CDT Wed Apr 28 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Callahan County in west central Texas...
  Northeastern Coleman County in west central Texas...

* Until 430 PM CDT.

* At 351 PM CDT, a severe thunderstorm was located near Oplin, or 18
  miles north of Coleman, moving east at 60 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Rowden around 400 PM CDT.
  Cross Plains around 410 PM CDT.
  Atwell around 415 PM CDT.

Other locations impacted by this severe thunderstorm include Us-
283 Near The Coleman-Callahan County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for west central
Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3208 9919 3205 9920 3201 9951 3215 9954
      3232 9912 3208 9912
TIME...MOT...LOC 2051Z 250DEG 50KT 3209 9946 

HAIL...1.25IN
WIND...<50MPH
 
$$

SJH
2 follow-up statements
677 
WWUS54 KSJT 282103
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
403 PM CDT Wed Apr 28 2021

TXC059-083-282130-
/O.CON.KSJT.SV.W.0068.000000T0000Z-210428T2130Z/
Callahan TX-Coleman TX-
403 PM CDT Wed Apr 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN CALLAHAN AND NORTHEASTERN COLEMAN COUNTIES...

At 403 PM CDT, a severe thunderstorm was located near Cross Plains,
or 20 miles south of Baird, moving east at 55 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
southeastern Callahan and northeastern Coleman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for west central
Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3208 9919 3205 9920 3203 9935 3216 9939
      3225 9912 3208 9912
TIME...MOT...LOC 2103Z 260DEG 48KT 3212 9927 

HAIL...1.00IN
WIND...<50MPH
 
$$

SJH
029 
WWUS54 KSJT 282118
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
418 PM CDT Wed Apr 28 2021

TXC083-282127-
/O.CAN.KSJT.SV.W.0068.000000T0000Z-210428T2130Z/
Coleman TX-
418 PM CDT Wed Apr 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COLEMAN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for west central
Texas.

LAT...LON 3208 9912 3208 9923 3216 9924 3220 9912
      3216 9911
TIME...MOT...LOC 2117Z 250DEG 50KT 3219 9905 

$$

TXC059-282130-
/O.CON.KSJT.SV.W.0068.000000T0000Z-210428T2130Z/
Callahan TX-
418 PM CDT Wed Apr 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN CALLAHAN COUNTY...

At 417 PM CDT, a severe thunderstorm was located 7 miles southeast of
Atwell, or 14 miles south of Cisco, moving east at 60 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Cross Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for west central
Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3208 9912 3208 9923 3216 9924 3220 9912
      3216 9911
TIME...MOT...LOC 2117Z 250DEG 50KT 3219 9905 

HAIL...1.00IN
WIND...<50MPH
 
$$

SJH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:27 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 28, 2:27 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
227 PM CDT Wed Apr 28 2021

...New SHORT TERM...

.MESOSCALE UPDATE FOR Severe Weather...
Issued at 1259 PM CDT Wed Apr 28 2021

At 1230 PM, an outflow boundary extended across southern Sterling
County to Ballinger to Clyde. A confluence line extended south,
from the outflow boundary, across eastern Irion and eastern
Crockett counties. To the south and east of these boundaries,
moderate instability was in place across the southern counties of
West Central Texas. An axis of 2500-3000 SBCAPE extends from
Sonora to San Angelo. The cap is weak in the warm sector and a few
storms will probably develop through 2 PM. Also, strong deep layer
of 65 to 70 knots. Any storms that develop will probably become
rapidly severe.

&&

.SHORT TERM...
(This evening through Thursday)
Issued at 227 PM CDT Wed Apr 28 2021

For the severe weather situation this afternoon, please see the
MESOSCALE UPDATE section above.

This evening, storms will likely be ongoing across much of the
region while a cold front moves through the I-10 corridor. The
surface air behind the front is not all that cool, so it will
still be decently unstable, with ML CAPEs of 1500-2500 J/KG. This,
in addition to effective shear of 50-70 KT, will lead to a
continued chance for severe storms through mid to late evening
across the areas included in SPC's Slight and Enhances severe
storm risk areas (roughly east of an Ozona to Albany line). Large
to very large hail, damaging winds and isolated tornadoes will be
possible. After midnight, the atmosphere becomes stable, and so
although showers and some storms possibly become more widepsread,
the severe storm threat should end by midnight.

Thursday, the cut-off upper low will slowly be moving east over
the El Paso TX region, contiuing to bring moisture up from the
south, resulting in continued chances for showers and storms
(non-severe). The cloud cover and cool northerly surface winds
will result in cooler highs in the upper 60s to low 70s.

&&

.LONG TERM...
(Thursday night through next Wednesday)
Issued at 1252 PM CDT Wed Apr 28 2021

Thursday evening, an upper level low will be centered near the Davis
Mountains of West Texas. This low is then forecast to dive south,
toward the Big Bend region/northern Mexico on Friday, before
ejecting northeast late Saturday into Sunday. The position of this
low to our southwest will keep rain chances in the forecast through
the beginning of the weekend. Although widespread heavy rainfall is
not anticipated, showers and thunderstorms will be possible Friday
into Sunday morning. An increasing chance of showers and
thunderstorms is possible on Saturday and Saturday night, as the
upper level low tracks across the region.

The increased cloud cover and possible rain chances will help to
keep temperatures below normal through Saturday. Expect high
temperatures in the 70s, with overnight lows in the 50s. A warm up
will then ensue Sunday and Monday. Highs on Sunday will be in the
low to mid 80s, while highs on Monday approach the lower 90s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Wed Apr 28 2021

Isolated TSRA across Runnels/Coleman/Callahan counties currently
should become scattered to numerous TSRA (with local +TSRA)
between 19Z today and 04Z Thurs, then mainly scattered to numerous
SHRA and isolated TSRA expected 04Z Thurs to 18Z Thurs. Storms and
heavy showers have the potential to bring tempo LIFR/VLIFR
conditions. Otherwise, areas of MVFR/IFR CIGs across the Big
Country, Northwest Hill Country and Heartland should clear to VFR
through 23Z, then from 23Z today to 04Z Thurs, expect mainly VFR
conditions. 04Z Thurs to 15Z Thurs, expect MVFR to IFR conditions
to develop from east to west, impacting all TAF sites. 15Z Thurs
to 18Z Thurs, expect these conditions to continue. Through 21Z
today, mainly north winds will occur north of a Sterling City to
Cross Plains line, with south winds to the south of it. Wind
speeds generally 8-12 KT with gusts of 15-22 KT. 21Z today to 03Z
Thurs, the north winds will push south across the rest of the
region at generally the same wind speeds, with these winds then
continuing through 18Z Thurs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 58  67  54  72 /  70  40  40  20
San Angelo 	 59  71  54  74 /  50  30  40  20
Junction 	 60  74  55  74 /  80  20  20  30
Brownwood 	 60  71  55  72 /  80  50  40  20
Sweetwater 	 57  66  53  71 /  50  50  40  20
Ozona      	 59  72  54  74 /  40  30  30  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...SJH
LONG TERM....Daniels
AVIATION...SJH
Hazardous weather outlook, Apr 28, 2:33 PM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
233 PM CDT Wed Apr 28 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
233 PM CDT Wed Apr 28 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A slight to enhanced risk of severe thunderstorms will continue
across West Central Texas today and tonight, mainly east of an
Ozona to Albany line. Large to very large hail, damaging winds, a
few tornadoes and localized flooding are the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Apr 28, 2:35 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
235 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             WINGATE                 32.04N 100.11W
04/28/2021  E0.88 INCH       RUNNELS            TX   PUBLIC

            THE PUBLIC REPORTED DIME TO NICKEL SIZE
            HAIL.

&&

CRD
Special weather statement, Apr 28, 2:52 PM CDT, 1 hour before
Special Weather Statement
National Weather Service San Angelo TX
252 PM CDT Wed Apr 28 2021

TXZ066-127-139-282030-
Runnels TX-Coleman TX-Taylor TX-
252 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLEMAN...
SOUTHEASTERN TAYLOR AND NORTHEASTERN RUNNELS COUNTIES UNTIL 330 PM
CDT...

At 251 PM CDT, Doppler radar was tracking a strong thunderstorm over
Winters, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Bradshaw around 310 PM CDT.
  Crews around 315 PM CDT.
  Lawn around 330 PM CDT.

Other locations impacted by this storm include Goldsboro, Drasco,
Lake Winters Lake and Pumphrey.

A Tornado Watch remains in effect until 900 PM CDT for west central
Texas.

LAT...LON 3187 10002 3203 10010 3219 9972 3193 9959
TIME...MOT...LOC 1951Z 248DEG 20KT 3198 9998
Local storm report, Apr 28, 2:59 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
259 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             BRONTE                  31.89N 100.30W
04/28/2021  E1.25 INCH       COKE               TX   FIRE DEPT/RESCUE

&&

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:17 PM CDTSpecial Weather StatementSJTFisher58 min
Apr 27, 7:25 PM CDTSevere Thunderstorm WarningSJTHaskell65 min
Apr 27, 7:27 PM CDTSevere Thunderstorm WarningSJTHaskell63 min
Apr 27, 7:33 PM CDTAreal Flood AdvisorySJTFisher117 min
Apr 27, 8:11 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan64 min
Apr 27, 8:27 PM CDTTornado WarningSJTFisher33 min
Apr 27, 8:29 PM CDTSevere Thunderstorm WarningSJTFisher, Jones61 min
Apr 27, 8:34 PM CDTSpecial Weather StatementSJTHaskell41 min
Apr 27, 8:46 PM CDTTornado WarningSJTNolan44 min
Apr 27, 8:54 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan, Taylor66 min
Apr 27, 8:56 PM CDTSpecial Weather StatementSJTHaskell64 min
Apr 27, 9:12 PM CDTTornado WarningSJTFisher, Jones, Nolan, Taylor48 min
Apr 27, 9:20 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford40 min
Apr 27, 9:33 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton57 min
Apr 27, 9:53 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan67 min
Apr 27, 10:01 PM CDTSpecial Weather StatementSJTShackelford44 min
Apr 28, 1:11 AM CDTSevere Thunderstorm WarningSJTFisher, Nolan64 min
Apr 28, 1:59 AM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan, Taylor61 min
Apr 28, 2:32 AM CDTTornado WarningSJTJones28 min
Apr 28, 2:57 AM CDTSevere Thunderstorm WarningSJTJones, Shackelford63 min
Apr 28, 3:49 AM CDTTornado WarningSJTShackelford26 min
Apr 28, 3:51 AM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton24 min
Apr 28, 4:18 AM CDTAreal Flood AdvisorySJTThrockmorton3 hr
Apr 28, 4:28 AM CDTSpecial Weather StatementSJTCoke, Sterling47 min
Apr 28, 4:57 AM CDTSpecial Weather StatementSJTSterling48 min
Apr 28, 5:03 AM CDTSpecial Weather StatementSJTNolan42 min
Apr 28, 5:12 AM CDTAreal Flood AdvisorySJTNolan107 min
Apr 28, 5:34 AM CDTAreal Flood AdvisorySJTTaylor3 hr
Apr 28, 6:04 AM CDTSpecial Weather StatementSJTShackelford41 min
Apr 28, 6:25 AM CDTFlash Flood WarningSJTCallahan, Jones, Shackelford, Taylor3 hr
Apr 28, 6:39 AM CDTAreal Flood AdvisorySJTCallahan, Shackelford3 hr
Apr 28, 6:47 AM CDTSpecial Weather StatementSJTShackelford28 min
Apr 28, 9:27 AM CDTAreal Flood AdvisorySJTCallahan, Shackelford, Taylor3 hr
Apr 28, 2:07 PM CDTSevere Thunderstorm WarningSJTCoke, Runnels53 min
Apr 28, 2:52 PM CDTSpecial Weather StatementSJTRunnels38 min
Apr 28, 3:16 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels, Taylor44 min
Apr 28, 4:24 PM CDTSpecial Weather StatementSJTBrown36 min
Apr 28, 6:10 PM CDTSpecial Weather StatementSJTBrown50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.